Louisiana, 2021

Tornado and Damaging Winds in Louisiana, January 6, 2021

January 6, 2021 · NWS LCH · 3 events in 2 counties and zones

A cold front moved through Louisiana spawning a couple isolated severe thunderstorms and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved through Louisiana spawning a couple isolated severe thunderstorms and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 6, 5:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 6, 5:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
555 PM CST Wed Jan 6 2021

.DISCUSSION...
00Z TAFS

&&

.AVIATION...
A line of showers and isolated thunderstorms associated with a
passing cold front will push across the region from west to east
this evening. Visibility restrictions will occur during the
passage of this line.

CIGs will remain VFR ahead of the front becoming MVFR within the
precipitation and following its passage. Winds behind the front
will turn northwesterly and remain elevated through the taf
period.

Jones

&&

.PREV DISCUSSION... /issued 341 PM CST Wed Jan 6 2021/

DISCUSSION...

SHORT TERM (Tonight through Thursday)...
Showers and a few thunderstorms will move across the area from west
to east through tonight ending quickly after the front passes. This
activity is expected to be east of the forecast area by sunrise
tomorrow. Skies will remain mostly cloudy through the day
tomorrow with cool breezes but dry.

27

LONG TERM (Thursday night through Wednesday)...
From Thursday night through Saturday, high pres building in
behind tonight's front will bring drier and cooler weather to the
area. Cloud cover from wrap around moisture will likely persist
Thursday night, with gradual clearing through the day Friday.
Mostly clear to partly cloudy skies can then be expected through
Saturday. Temperatures through the period will be on the cool side
with lows generally in the 30s and highs into the 50s. A light
freeze will be possible acrs parts of cntl LA Saturday morning.

Dry weather will continue Saturday night, with clouds increasing
by Sunday morning as the next storm system makes its way into the
region. A mid/upper shortwave will dig southeastward acrs the
Rockies and into the southern plains. Divergence aloft will
induce sfc cyclogenesis near the south TX coast, with the
resultant sfc low pres lifting E to NE as the upper system
approaches the area. Moisture and lift in advance of the system
will promote rain development acrs TX late Saturday night, with
rain chance increasing acrs the area from west to east during the
day Sunday. The best precip chcs will be Sunday night as the sfc
low passes south of the area.

Regarding winter precip potential, all guidance continues to
suggest that at least a portion of the area will see some snow or
a snow/rain mix. However, there are still some differences with
respect to timing and evolution of the system that will bear
watching over the next few days in order to better refine the when
and where. One notable aspect of today's 12Z runs is that guidance
has trended a little less suppressed with the sfc low, and this
lends to a wetter fcst and slightly better confidence of winter
precip occurring, especially given the cold airmass over the area.

One change from yesterday is that some isolated spots near the
Lakes Region of SE TX could see a brief snow flurry or a few
flakes mixed with rain early Sunday morning should precip develop
before temps warm sufficiently. But the main event is still
expected to occur Sunday night. While overall accumulations should
be minimal as ground temps are still relatively warm, the prospect
of some minor accumulations acrs w or cntl LA is beginning to be
seen in some of the model guidance. Individuals are urged to
continue monitoring the latest information on this evolving
situation.

Moisture and precip will quickly shift east by Monday morning with
skies gradually clearing through the day. High pres building into
the area will bring dry and cool conditions through the early part
of the week.

24

MARINE...
A cold front will move through the area tonight, accompanied by
showers and thunderstorms. Strong northwesterly winds will develop
in the wake of the front and continue into Thursday, and a Small
Craft Advisory is in effect. Winds will become more northerly for
Friday, then gradually veer more easterly in advance of another
area of low pressure developing over the western Gulf of Mexico by
Sunday.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  44  51  35  49 /  90   0   0   0
LCH  45  56  38  54 / 100   0   0   0
LFT  47  54  39  51 /  90   0   0   0
BPT  44  56  39  54 /  90   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST Thursday for GMZ450-452-455-
     470-472-475.

&&

AVIATION...66
Hazardous weather outlook, Jan 6, 3:46 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
346 PM CST Wed Jan 6 2021

LAZ027>033-041>045-052>055-073-074-TXZ216-259>262-072200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
346 PM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

A band of showers and thunderstorms associated with a cold front will
move through the area this evening. While a few strong storms capable
of producing gusty winds will be possible, the overall threat for
severe weather is low, and a gradual weakening trend is expected as
the band moves east this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and cool conditions are expected Thursday through Saturday.

Another storm system on Sunday will bring a chance of showers to the
area into Monday. Most of the area will see cold rainy conditions
with this system, but a few locations across western and central
Louisiana could see a wintry mix of precipitation late Sunday night
into early Monday morning. A flake or two also cannot be ruled out
across interior southeast Texas when the precipitation begins Sunday
morning. No accumulation of winter precip is expected, except
possibly on elevated roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ180-201-215-072200-
Tyler-Hardin-Jefferson-
346 PM CST Wed Jan 6 2021

...SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 7 PM CST THIS
EVENING...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and cool conditions are expected Thursday through Saturday.

Another storm system on Sunday will bring a chance of showers to the
area into Monday. Most of the area will see cold rainy conditions
with this system, but a few locations across western and central
Louisiana could see a wintry mix of precipitation late Sunday night
into early Monday morning. A flake or two also cannot be ruled out
across interior southeast Texas when the precipitation begins Sunday
morning. No accumulation of winter precip is expected, except
possibly on elevated roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ452-455-470-472-475-072200-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
346 PM CST Wed Jan 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THURSDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered showers and perhaps a thunderstorm will be possible late
today into early Thursday with a passing cold front. A moderate to
strong offshore flow will occur behind the front early Thursday, and
Small Craft Advisories may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Rain is expected to increase again late in the weekend, with strong
offshore flow developing as surface low pressure develops and moves
east. Small Craft Advisories may again be required from late Sunday
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-072200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
346 PM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and perhaps a thunderstorm will be possible late
today into early Thursday with a passing cold front. A moderate to
strong offshore flow will occur with marginal exercise caution
conditions possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected to increase again late in the weekend, with strong
offshore flow developing as surface low pressure develops and moves
east. Small Craft Advisories may again be required from late Sunday
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-072200-
Coastal waters from Cameron LA to High Island TX out 20 NM-
346 PM CST Wed Jan 6 2021

...SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 7 PM CST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THURSDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Small Craft Advisory.

Scattered showers and perhaps a thunderstorm will be possible late
today into early Thursday with a passing cold front. A moderate to
strong offshore flow will occur behind the front early Thursday, and
Small Craft Advisories may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Rain is expected to increase again late in the weekend, with strong
offshore flow developing as surface low pressure develops and moves
east. Small Craft Advisories may again be required from late Sunday
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 6, 5:59 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
559 PM CST Wed Jan 6 2021

TXZ180-201-215-216-259-261-070100-
Orange TX-Jefferson TX-Hardin TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
559 PM CST Wed Jan 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...EASTERN
TYLER...HARDIN...NORTHWESTERN ORANGE AND EASTERN JASPER COUNTIES
UNTIL 700 PM CST...

At 559 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Colmesneil to Honey Island to near
Anahuac. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lumberton, Jasper, Silsbee, Woodville, Kountze, Sour Lake,
Colmesneil, Nome, Evadale, Warren, Town Bluff, Saratoga, Hamshire,
Fred, Wildwood, Bevil Oaks, China, Lakeview and Weiss Bluff.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

LAT...LON 3037 9451 3092 9444 3103 9390 3031 9400
      2969 9435 2989 9436 2989 9444 3011 9445
      3011 9460 3016 9461
TIME...MOT...LOC 2359Z 268DEG 31KT 3085 9438 3038 9444 2983 9472

Rua
Special weather statement, Jan 6, 6:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
659 PM CST Wed Jan 6 2021

LAZ027-030-041-073-TXZ215-216-259>262-070130-
West Cameron LA-Calcasieu LA-Beauregard LA-Vernon LA-Orange TX-
Jefferson TX-Southern Newton TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-
659 PM CST Wed Jan 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...WESTERN
BEAUREGARD...WESTERN CALCASIEU AND SOUTHWESTERN VERNON PARISHES...
JEFFERSON...NEWTON...ORANGE AND JASPER COUNTIES UNTIL 730 PM CST...

At 659 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Browndell to near Gist to near Groves to 9
miles south of La Belle. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, Jasper, West Orange, Vinton, Newton, Kirbyville,
Merryville, Evadale, Sabine Pass, Toledo Bend Dam, Fields, Bon Weir
and Burkeville.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

LAT...LON 3022 9340 2990 9349 2969 9383 2980 9391
      2983 9381 2990 9377 2997 9376 2999 9386
      2998 9385 2981 9395 2968 9385 2966 9408
      2972 9435 2981 9436 3020 9409 3111 9406
      3116 9391 3117 9358 3123 9352
TIME...MOT...LOC 0059Z 273DEG 33KT 3112 9398 3025 9388 2993 9396 2974
9421

Jones
Special weather statement, Jan 6, 7:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
745 PM CST Wed Jan 6 2021

LAZ041-073-074-070230-
West Cameron LA-Calcasieu LA-East Cameron LA-
745 PM CST Wed Jan 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
CALCASIEU PARISHES UNTIL 830 PM CST...

At 745 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Vinton to 8 miles north of Sabine National
Wildlife to near Sabine Pass. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Cameron, Westlake, Vinton, Grand Lake, Lake
Charles Regional Airport, Moss Bluff, Sabine National Wildlife,
Johnsons Bayou, Carlyss, Buhler, Toomey, Gillis, Edgerly, Hackberry,
Holly Beach and Constance Beach.

LAT...LON 2974 9387 3001 9370 3034 9365 3040 9313
      3001 9316 2990 9323 3002 9327 3005 9333
      2985 9335 2986 9336 2988 9339 2986 9344
      2980 9335 2984 9327 2977 9332 2976 9334
      2979 9332 2976 9335 2969 9384
TIME...MOT...LOC 0145Z 268DEG 16KT 3027 9358 3001 9362 2973 9380

Jones

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Calcasieu

When
January 6, 8:00 PM CST
Where
Calcasieu County, 1.38 mi N of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.200, -93.580

The Vinton Police Department reported a trailer flipped in the town.

Thunderstorm Wind, St. Martin

When
January 6, 10:50 PM CST
Where
St. Martin County, 0.69 mi N of Breaux Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.280, -91.900

A line of thunderstorms downed trees in Breaux Bridge. Some were downed onto homes or sheds.

Tornado, St. Martin

When
January 6, 10:52 PM CST to 10:54 PM CST
Where
St. Martin County, 1.8 mi NE of Parks to 2.43 mi SE of Patin
Rating
EF1
Path length
1.16 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.240, -91.811

A tornado touched down near the intersection of Nursery Highway and Grand Bois Road. A storage building was destroyed and several homes received damage to awnings or roofs. Some of the debris was found up in the power lines. Further down the road a few trees fell down, and a single wide mobile home was flipped over and destroyed. Fortunately no one was home at the time. The maximum estimated wind speed was 110 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938323, 938324, 938322.